Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Interview

Why I Dove Into the Challenges of HIV Body Shape Changes

November 5, 2015

Richard Loftus, M.D.

Richard Loftus, M.D.

From defacing pharmaceutical posters as a form of protest to building a cohort study to gain knowledge about aging with HIV, Rick Loftus, M.D.'s path through the medical field has had many facets -- and launched right around the time of the first reports of body shape changes. He describes the emergence of lipodystrophy, and how it affected him personally and professionally, in Part One of his two-part interview with TheBody.com. Read Part Two of this interview.


I remember, right after I started medical school at UCSF (University of California, San Francisco), lipodystrophy started to get attention paid to it. That was partly due to the arrival of the protease inhibitors; with Crixivan (indinavir), we were putting people on effective triple therapy. They were getting tremendous positive results, in terms of getting virus levels down and getting their health back. But at the same time, we were starting to see more obvious lipodystrophy changes.

It took a while to figure out what exactly we were talking about. There were at least three different things that we now distinguish that, for a while, were all kind of muddled together; nobody knew how they related to each other.

There were body shape changes: lipoatrophy (fat loss) and lipohypertrophy (fat gain). Then there was the separate issue of the cholesterol elevations we saw with protease inhibitors, especially as we started using boosted regimens. When I was a med student, they didn't have anybody who was trying to connect the dots on how HIV and cardiovascular health interconnected. Our goals for HIV care were a lot more modest; we just wanted people to live through the next couple of years.

Advertisement

When data coming out of France seemed to show that the nucleoside drugs had a role to play in facial wasting, I realized in hindsight that even when I lived in New York in the early '90s, we saw things that, in patients, we would now call lipodystrophy syndrome. We just didn't know we were looking at it; we just thought they looked like they'd been dealing with chronic illness.

Around the time it became clear that Zerit (stavudine, d4T) was a big offender for facial wasting as well as neuropathy, was the same time we started to see a lot of direct-to-consumer medication ads. There was a poster boy for Zerit who looked like the picture of health, literally. I felt like this was misleading, because we knew these drugs had a lot of problems. We started to have a dialogue in the community -- this was in the late '90s -- where it seemed like, because there was treatment, people weren't thinking of getting HIV as being such a big deal anymore. I was actually part of a group of activists that went around San Francisco, putting these kind of "warning stickers" on posters for Zerit saying: "Be aware. Treatment isn't a walk in the park. Negative people, stay negative. Positive people, get educated on your treatment choices."

Over the course of the late '90s and the early 2000s, Andrew Carr, M.D., published his seminal work on lipodystrophy syndrome. We started to realize that maybe there was, to some extent, a definition of this condition.

For the longest time, throughout the 2000s, when I'd give the "being on HIV treatment" talk at Stop AIDS Project in San Francisco, I would say, "Before we get started, what do you want to hear about?" Lipodystrophy, and how to avoid it, was always the number one concern, for understandable reasons. At that time, it was not a rare problem to come up for people when they started treatment. It was a big concern.

As a frontline prescriber who watched my friends struggle with lipodystrophy changes, I took it very personally. If I'm running around the Castro, defacing drug company posters, that tells you that I felt very sincerely and passionately about this issue. I wasn't able, thanks to my med student schedule, to make it to ACT UP Golden Gate meetings with any regularity, but I was still in that mode. I remember one day, finishing an exam and then running out to join the protest in front of the hospital. So I had a weird hybrid life: a little bit of a researcher; a little bit of a practitioner; a little bit of an activist. I'm still kind of like that.

I knew this was something that was important for us to be aware of and study. I really felt, every time I prescribed, that it was my job to try to prevent lipodystrophy as a first step.

The literature evolved over the early 2000s, and we started to understand some basic concepts. For instance, the more mitochondrial toxicity drugs had -- namely the "d-drugs" [d4T, or Zerit; ddC (zalcitabine, Hivid); ddI (didanosine, Videx)], of which Zerit was the main one being used -- the more likely people would wind up with lipoatrophy, which, I think, was the part of lipodystrophy syndrome that could be the most distressing. That said, we definitely also saw lipohypertrophy: the fat pads on the neck and on the belly. As the newer medicines came along, I remember going to a town hall and educating people about how tenofovir (Viread) was 10 times less likely to cause lipoatrophy than the d-drugs, and that we had friendlier nucleosides. We realized that there were some things we could control, as far as lipodystrophy was concerned.

This transcript has been edited for clarity.

Read Part Two of this interview.

Rick Loftus, M.D., is an Associate Program Director of the Internal Medicine Residency Program at Eisenhower Medical Center in Rancho Mirage, CA.


Copyright © 2015 Remedy Health Media, LLC. All rights reserved.


Related Stories

What Can Be Done for People Whose HIV Treatment History Is Written on Their Bodies?
Why I Wiped HIV Off My Face
Abdominal Body Fat Gains on ART and Viral Load: It Matters Where You Start
An HIVer's Guide to Metabolic Complications
TheBody.com's Lipoatrophy Resource Center
More on Lipodystrophy & Metabolic Complications


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by TheBody.com.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 

Advertisement